Federal health regulators are warning about potentially serious side effects associated with a dietary supplement called Tri-Methyl Xtreme, indicating that the product may contain anabolic steroids that increase the risk of liver injury.
An FDA consumer warning was issued on April 13 regarding the muscle growth supplement, which is distributed by Extreme Products Group, of Las Vegas.
The FDA has launched an investigation into problems with Tri-Methyl Xtreme supplements following adverse event reports involving liver damage suffered by consumers in California, New Jersey, and Utah.
The agency usually has little power over dietary supplements, which do not need FDA approval before they go on the market. However, the FDA can take action once it receives adverse event reports that indicate there may be a public health risk, or once concerns are identified about the ingredients used in the supplement.
Tri-Methyl Xtreme is sold on the internet and in some gyms and stores. This is the second time the product has come under investigation. In 2012 it was banned for containing superdrol (methyldrostanolone), another anabolic steroid.
“Products marketed as supplements that contain anabolic steroids pose a real danger to consumers,” Dr. Charles Lee, senior medical advisor in the FDA Center for Drug Evaluation and Research’s Office of Compliance, said in the press release. “Anabolic steroids may have a range of serious adverse effects on many organ systems, and the damage may be irreversible.”
In addition to liver injury, anabolic steroids can cause cholesterol problems, an increased risk of heart attack or stroke, testical shrinkage, breast enlargement, infertility in men, masculinization in women, and short stature in children.
The FDA recommends that consumers who suspect they have suffered an adverse effect after using Tri-Methyl Xtreme or any other dietary supplement should consult a health care professional, particularly if they show signs of liver injury, which can include:
- Abdominal or back pain
- Discolored urine
- Other unexplained health changes.
Both doctors and patients are encouraged to report any adverse events to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.